Hyperthermia associated with drug intoxication.

Abstract

Hyperthermia (temperature of at least 40.5 degrees C for at least one hour) associated with drug intoxication was identified in 12 patients over a 5-yr period. Intoxication was due to anticholinergic drugs (tricyclic antidepressants, antipsychotics, antihistamines), CNS stimulants (phencyclidine, cocaine, 3,4-methylene dioxyamphetamine, mescaline, lysergic acid diethylamide), salicylates, or combinations of these. Hyperthermia was present in four patients on admission, but its onset was delayed up to 12 h in the remainder. Outcome of hyperthermic patients was poor: five died and four had severe permanent neurologic sequelae. Clinical signs common to patients who developed hyperthermia were increased muscular activity and absence of sweating. Five patients suffered seizures, and four did not respond to anticonvulsant medication until body temperature was lowered. Cooling did not appear to favorably affect the outcome after body temperature had remained above 40.5 degrees C for a prolonged period. Prevention of death or neurologic sequelae from drug-induced hyperthermia depends upon the recognition of risk factors and the prompt treatment of hyperthermia.

Statistics

02040'97'99'01'03'05'07'09'11'13'15'17
Citations per Year

96 Citations

Semantic Scholar estimates that this publication has 96 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Rosenberg1986HyperthermiaAW, title={Hyperthermia associated with drug intoxication.}, author={Jon Rosenberg and Paul R. Pentel and Susan M. Pond and Neal L. Benowitz and Kent R. Olson}, journal={Critical care medicine}, year={1986}, volume={14 11}, pages={964-9} }